Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 28, NWS Wilmington, NC

June 4, 2004Darlington County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 4, 2004, 8:38 PM EDT for Darlington County, South Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2004, 8:38 PM EDT (00:38 UTC)
Expired
Jun 4, 2004, 9:30 PM EDT
In force
52 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Darlington County, SC

The radar

The Columbia radar (KCAE), 94 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2004-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2004-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2238 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 050038
SVRILM
SCC031-050130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
838 PM EDT FRI JUN 4 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DARLINGTON COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 930 PM EDT

* AT 831 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES WEST OF OATS...OR 6 MILES NORTH OF BISHOPVILLE...AND MOVING
  EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   OATS AROUND 855 PM
   LAMAR AROUND 900 PM

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3440 8030 3423 8038 3409 8006 3428 7983

$$

TRA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 4:16 PM EDT, 4 hours 22 minutes earlier.

Area forecast discussion, Jun 4, 4:16 PM EDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
416 PM EDT FRI JUN 4 2004

.DISCUSSION...
TRAINING CELLS MOVING NE ALONG TWO DISTINCT LINE SEGMENTS
TRANSLATING TO THE E. WILL KEEP LIKELY POPS IN FOR TONIGHT...MAINLY
TILL MIDNIGHT. HIGHLIGHTED TORRENTIAL DOWNPOURS WITH RAINFALL
AMOUNTS EASILY 1 TO 3 INCHES IN MANY PLACES. THIS IS NOT ENOUGH QPF
FOR ANY WIDESPREAD FLOOD CONCERNS NECESSITATING A FLOOD WATCH.

WATCHING UPPER LOW CROSSING NC APPALACHIANS...JUST BEGINNING TO SEE
LIGHTNING STRIKES IN ASSOCIATION WITH THIS SYSTEM AND SHOULD SEE
THESE STORMS BUILD S WHERE INSTABILITY IS GREATER WITH TIME. THESE
THUNDERSTORMS ALSO DESTINED TO MOVE INTO EASTERN CAROLINAS...BUT
SHOULD BEGIN TO DIMINISH AFTER 01Z.

FRONTAL BOUNDARY JUST TO OUR N LOOKS NOW AS THOUGH IT WILL NOT MAKE
ANY SIGNIFICANT INROADS FURTHER S...EVEN AS LOW PRESSURE CURRENTLY
NEAR RDU MOVES TO NE AND SO SW FLOW SHOULD PERSIST ACROSS THE AREA
AS BERMUDA RIDGE OF HIGH PRESSURE BEGINS TO ASSERT ITSELF ACROSS THE
AREA.

MODEL SOUNDINGS CONTINUE TO INSIST ON SOME VERY DRY AIR ACROSS THE
AREA ON SAT...ESPECIALLY IN MID LEVELS. LOOKING UPSTREAM...THIS DOES
SEEM REALISTIC AND SO NOT EXPECTING MUCH IF ANY CONVECTIVE ACTIVITY
ON SAT.

ON SUN...MOISTURE DEEPENS SLIGHTLY AND AS SHORTWAVE TROUGH MOVES BY
JUST TO THE N...CANT RULE OUT SOME SCATTERED SHOWERS AND
THUNDERSTORMS IN A WARM/MOIST AND UNSTABLE ENVIRONMENT.

MON THROUGH THU...TYPICAL SUMMER-TIME PATTERN FOR THIS PART OF THE
WORLD WITH BERMUDA RIDGE IN PLACE. KEPT MENTION OF 30 POPS AFTERNOON
AND EVENING.

FRI...NO POPS AS RIDGE AXIS VIRTUALLY OVERHEAD.

WENT SLIGHTLY HIGHER THAN GUIDANCE TEMPS NEXT WEEK FOR HIGHS AND
LOWS GIVEN RISING HEIGHTS WITH THICKNESS/H8 TEMPS SUPPORTIVE OF AT
LEAST LOWER 90S MOST PLACES AWAY FROM THE WATER.

&&

.MARINE...
FRONTAL BOUNDARY WILL REMAIN OVER LAND...SO EXPECT S-SW WINDS UNTIL
FURTHER NOTICE OVER THE COASTAL WATERS.  CONDITIONS WILL REMAIN
BELOW SCA THRESHOLDS...BUT EXPECT SPEEDS TO OSCILLATE THROUGH SUN AS
SURFACE IMPULSES DEVELOP AND RIDE NE ALONG THE FRONT.  WORST CASE
WILL BE 15-20 KT.  BENIGN CONDITIONS IN THE LATER PERIODS AS BERMUDA
HIGH TAKES HOLD AGAIN BEGINNING LATE SUN.

WW3 SEAS CURRENTLY A BIT UNDERDONE BASED ON 4-5 FT OBSERVED AT
41013.  IF WE KEEP BLOWING 15-20 KT THROUGH THE NIGHT...ITS QUITE
REASONABLE TO EXPECT SOME 5 FOOTERS TO MAKE THEIR WAY INTO MY
NORTHERN WATERS AFTER MIDNIGHT.  HOWEVER WILL NOT RAISE SCEC JUST
YET.  SEAS WILL COME DOWN SAT NIGHT...AND WILL REMAIN AOB 4 FT FOR
THE REST OF THE FORECAST.
&&

.PRELIMINARY POINT TEMPS/POPS...
WILMINGTON     71  86  70  87 /  70  10  10  30
FLORENCE       67  88  66  89 /  70  10  10  30
LUMBERTON      67  87  66  88 /  70  10  10  30
MYRTLE BEACH   72  87  70  88 /  70  10  10  30
&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
&&

PUBLIC: RJD
MARINE: RAS
Hazardous weather outlook, Jun 4, 4:30 AM EDT, 16 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
430 AM EDT FRI JUN 4 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-050819-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
430 AM EDT FRI JUN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
TODAY...SOME WITH HEAVY RAIN...LARGE HAIL AND DAMAGING WINDS. IN
SOUTH CAROLINA THE MOST ACTIVITY IS EXPECTED LATE THIS MORNING...AND
IT WILL CONTINUE INTO THE AFTERNOON IN NORTH CAROLINA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY...POSSIBLY
SEVERE IN THE AFTERNOONS NEXT WEEK.

TM

In the hours before

Local storm report, Jun 4, 2:52 PM EDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
252 PM EDT FRI JUN 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     7 W LONGS               33.94N 78.86W
06/03/2004                   HORRY              SC   NEWSPAPER

            DESTROYED 1 TRAILER...SIGNIFICANT DAMAGE TO ANOTHER
            TRAILER...MINOR DAMAGE TO A THIRD TRAILER. TREE FELL ON A
            TRUCK. WINDOWS BLOWN OUT OF A HOME. MOUNT VERNON
            COMMUNITY.

&&

GF

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.